Share this:

Anti-Depressants & Anti-Anxiety Meds - GET ME OFF OF THEM!

Posted by @purdy in Mental Health, Aug 2, 2011

I have been on Effexor for a little over eight years, and Klonopin for around four years. Little did I know that both are highly addictive, but that Klonopin was never intended to be used long-term. I could CHOKE the doctor that put me on it. I "DESPERATELY" want to get off of it. I AM seeing a new doctor and he has informed me that I will "probably" have to be on an anti-depressant for the rest of my life due to the "genes" on my dad's side of the family. (GREAT), but I don't want to remain on the Klonopin. I DON'T feel ANY better now than I did eight years ago and the Klonopin makes a complete ZOMBIE out of me. What is the best way and most effective way to get off of this med? HELPPPPPPPP!


Tags: mental health


Posted by @justme, Sep 1, 2011

I was on klonopin for anxiety for at least 5 years. When I finally decided to go off it I weaned myself over a three week period. For me it was horrible. I have never felt so anxious and suicidal for the first time in my life. I have been depressed and on depressants but never actually seriously thought I couldn't take life like I did when stopping the klonopin. I am telling you this not to discourage you but to be sure you have a lot of support around you and someone you can trust and confide in if you have similar feelings. I finally realized that my panic attacks were so severe that I needed some kind of med. I went on xanax which is same kind of med and addictiive but not as long lasting. I have been able to slowly (and I do mean slowly- about a year) go to a lot lower doses. Hope this helps you and please know you are not alone. Good luck!


Posted by @meme, Sep 10, 2011

As the other reply indicated, it is dangerous to change medications yourself. If you are not getting any better, go to the doctor. Let them wean you off of it. Just because one drug does not work, does not mean that there are not many others you can try. If your dad was on medication that worked, find out what it was. Sometimes things that work for one member of a family tend to work for others.

I was on Effexor for a short time and hated it. I now take two different ones and consider myself to not be depressed. However, I will never be able to go off them permanently. For me, it has to do with cycling though depression periods. The more you do it, the more likely you are to do it. My drugs now have few side effects and I am comfortable with how things are going. Get another doctor who listens to you and is willing to try something else. Just my two cents worth. Good luck! M.


Posted by @carrielynn, Sep 10, 2011

Hi Meme I am bi-polar so i know all about being on drugs that don't help and you become addicted. i am on lamictal now . it seems to help all the anxiety i have and the swings of depression. by all means don't try to adjust your meds yourself. believe me it doesn' work. be hopeful by trying new meds you doctor will find the right one for you


Posted by @meena, Sep 10, 2011

July 4 th was the last time I took Clonopin after taking it regularly ( can you believe my so-called "doctor" wrote 3mg/day , every day!) for over eight years. I am also taking Prozac and wellbutrin for major depression. Maybe the anti- depressants are addicting, but imagine how much more depressed we may be without them! It is very hard to stop Clonopin and the longer you've been on it, the harder it is. Was it worth it to go through that hell? Yes! I feel like I've awakened after sleeping for eight years. I'm alert and aware again, and can make rational decisions. I highly encourage you to do this only under a dr.'supervision. If you reduce too much,too soon, it could be dangerous. Good luck. Tell me how you're doing.


Posted by @zenful, Oct 21, 2011

Hello Purdy, I too spent many years on antidepressants to no avail. I have been off medications for over 4 years now. However, I still suffer from depression, sad, and dysthemic disorder. My suggestion to you is, PLEASE DO NOT JUST STOP TAKING THE MEDS! It is vital that you gradually lower the dosage as directed by your physician. If you are not satisfied with your doctor, please seek medical advice from a different physician/ therapist. There are also many sites such as this one with references and options to assist you with your current ailment. Good luck to you my friend.

Native Floridian likes this

Posted by @purdy, Jun 22, 2012

Thank you for your advice and experience. I have seen so many docs, therapists, etc. and am still right where I started. Mine all started when my lovely ob/gym convinced me to have a complete hysterectomy when I was 36. That turned my world upside down. I lost ALL desire to do anything. i was the one that everyone was jealous of for always being happy, full of life and always on the go. I do nothing now. I absolutely hate my life. I will check out the link. I will take any and all assistance. Thanks again. Good luck to you.


Posted by @bonny, Jun 22, 2012

Excellent peer support group to TAPER ANTIDEPRESSANTS

www (dot) survivingantidepressants (dot) com

GO SLOWER THAN SLOW! 10%/month. NEVER SKIP DOSES! EXPECT UNUSUAL BEHAVIOR: anxiety, early morning panic wakening (cortisol), emotion outbursts (no, you're NOT BIPOLAR!), everything feels *off* /perceptual disturbances, paranoia because everything feels off, nausea, flu-like symptoms, brain zaps, muscle pains, headache, food intolerance. *anything weird!

**most physicians are not aware of how to taper these drugs! If you know of any who know the above, please contact Surviving Antidepressants!

Bonny likes this

Please login or become a member to post a comment.